Oklahoma, 2024Wildfire in Oklahoma, March 28 to 31, 2024
March 28 to 31, 2024 · NWS OUN · 1 event in 1 county or zone
The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 28, 1:45 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 28, 1:45 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
245 PM CDT Thu Mar 28 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Friday)
Issued at 244 PM CDT Thu Mar 28 2024
Gusty afternoon winds may relax for a short period early this
evening before increasing again overnight. This will keep
temperatures much milder tonight as overnight lows only drop into
the upper 40s and lower 50s.
These strong low level winds will bring much warmer 850mb air
northward into the area tomorrow. This along with building mid-level
ridge will result in much warmer temperatures on Friday as the west
will be pushing 80 degrees. At the same time, low level moisture
will be on the increase with perhaps far northwest Oklahoma lagging
a bit as a dryline takes shape across the eastern Texas panhandle
into northwest Oklahoma. This will result in an area of elevated
fire weather where vegetation remains more dormant and available to
burn.
May see an area approach wind advisory criteria from late morning
into the afternoon across west central into northern Oklahoma and
would not be surprised to see some gusts to 40 mph. However with
abundant high clouds which may keep things just in check, plan to
hold off on any headlines at this point.
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 244 PM CDT Thu Mar 28 2024
A shortwave will move through the northern Plains on Friday into
Friday night. As this occurs an associated surface boundary will
drop south into the area, perhaps progressing as far south as I-44
during the day Saturday. This will aid in relaxing the surface
pressure gradient and diminishing wind speeds.
A thermal ridge along and south of the impinging surface boundary
will push temperatures Saturday afternoon into the low to middle 80s
along and south of the boundary, while to the north of the
boundary locations will see temperatures a few degrees cooler.
This boundary will lift back north of the area Saturday night with
dryline taking shape across western parts of Oklahoma southward into
west Texas. Still will watch minor shortwaves translating northeast
across the area Sunday afternoon in the subtropical jet for possible
convective initiation along the dryline. However, currently with
upper ridging remaining in place and substantial cap, chance of
storms, at least during the day Sunday, appears low. Precip chances
do increase Sunday night with rather deep waa developing across
Oklahoma into the mid-Mississippi valley in advance of approaching
long wave trough to our west.
Lead wave from the long wave trough ejects northeast out of northern
Mexico into the southern Plains Monday. As this occurs a surface low
develops across Kansas along frontal boundary, with a dryline
trailing south across western Oklahoma and western north Texas
Monday morning. The dryline is forecast to advance eastward rather
quickly during the day with Pacific front entering northwest
Oklahoma by late afternoon. Main question is where will the dryline
be located when convection develops. Models suggest the dryline will
be just west of I-35 by midday with an area in vicinity of dryline
becoming uncapped. Given the environment, any storm that does
develop would have a chance to become severe. Some elevated fire
weather may develop further west Monday afternoon as well.
This activity will quickly move east of the area Monday evening with
much colder air filtering south in the wake of yet another rather
strong spring cold front. So after a few days on 70s and 80s will
see temperatures fall back into the 50s across much of the area
Tuesday. Could also see some rain showers wrap back around into
northern Oklahoma on the back side of the system Friday.
This cool down will be short-lived as we begin another warming trend
mid-week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1203 PM CDT Thu Mar 28 2024
Gusty southwest winds across the west may diminish around sunset
for a short time before increasing again overnight. Even with this
expect all sites to experience LLWS by 06Z through roughly 15Z.
Will see an increase in some mid and especially high clouds
overnight into Friday morning. Some gusts of 30 to 35 kts expected
by end of forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 53 73 56 80 / 0 0 0 0
Hobart OK 50 75 49 80 / 0 0 0 0
Wichita Falls TX 54 78 58 85 / 0 0 0 0
Gage OK 48 81 40 78 / 0 0 0 0
Ponca City OK 51 74 50 77 / 0 0 10 0
Durant OK 52 76 57 80 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...30
LONG TERM....30
AVIATION...30
Hazardous weather outlook, Mar 28, 2:13 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
313 PM CDT Thu Mar 28 2024
OKZ004>048-050>052-TXZ083>090-292015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
313 PM CDT Thu Mar 28 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through Tonight...
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
.Thunderstorms...
Thunderstorm chances return to parts Oklahoma Sunday night through
Tuesday. Some strong to severe storms appear possible Monday.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Wildfire, Garfield
- When
- March 28, 4:16 PM CST to March 31, 11:59 PM CST
- Where
- Garfield forecast zone
- Property damage
- $26,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
The 'Cromwell-Pittman Fire' spread over 390 acres across southwestern Garfield County. Containment/end time is estimated.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Gulf of Mexico, March 28, 202411 events
- Winter Weather in Colorado, March 28 to 30, 20247 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 28, 20244 events
- High Wind in Wyoming, March 28, 202455 kt wind · 2 events
- Winter Weather in California, March 28 to 29, 20242 events
- Winter Weather in Idaho, March 28, 20241 event
- High Wind in California, March 28, 202456 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, March 28, 20241 event
- Winter Weather in Colorado, March 28 to 30, 20241 event
- Blizzard in Alaska, March 28, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166129.